Seeing blue after the little blue pill: Visual disturbances in Viagra users

Viagra
Credit: CC0 Public Domain

Sildenafil is commonly used to treat erectile dysfunction and is generally regarded as safe with limited side effects. However, a recent study in Frontiers in Neurology has highlighted the risk of persistent visual side-effects, such as light sensitivity and color vision impairment, in men who have taken the highest recommended dose of Viagra. While these effects appear to be rare, the research suggests that first-time Viagra users should start with a lower dose before increasing it, if necessary.

Erectile dysfunction can have significant psychological consequences for men who are affected by it, and it can make fulfilling more difficult to achieve. Sildenafil, more commonly known by its tradename Viagra, became available in 1998 as a treatment for . It soon became the fastest selling drug in history, demonstrating the phenomenal demand for treatments that enhance sexual performance.

Originally developed as a treatment for , the drug dilates blood vessels and relaxes smooth muscle in the penis, making it easier to achieve and maintain an erection. The effects of the drug normally last 3-5 hours and although such as headache and blurred occasionally occur, they usually disappear relatively quickly.

However, Dr. Cüneyt Karaarslan of the Dünyagöz Adana hospital in Turkey, noticed a pattern in 17 who attended the hospital. In the new study, Karaarslan reports that the patients suffered numerous visual disturbances, including abnormally dilated pupils, blurred vision, light sensitivity, and color vision disturbances, which included intensely blue colored vision with red/green color blindness.

All 17 patients had taken sildenafil for the first time, and all took the highest recommended dose of 100 mg. None of the men had been prescribed the medication. The visual side-effects began once the drug took effect, and were still present when the men arrived at the clinic 24-48 hours later.

The doctors in the clinic conducted various eye tests and monitored the patients over time to see how their symptoms developed. Fortunately, in all 17 patients the symptoms had cleared up by 21 days later, but this was doubtless a difficult experience for the men involved.

"Many men use non-prescription performance enhancing drugs to help with sexual anxiety and erectile dysfunction," said Karaarslan. "For the vast majority of men, any side-effects will be temporary and mild. However, I wanted to highlight that persistent eye and vision problems may be encountered for a small number of users."

So, why were these men susceptible to such long-lived side-effects? It may be possible that a small subsection of the population does not break sildenafil down and eliminate it from the body efficiently, leading to very high concentrations in the blood compared with most users.

These men also took the highest recommended dose of on their first time taking the drug. Starting with a lower dose may have meant less severe side-effects. In addition, taking the drug under medical supervision would likely have meant that the men would not have used such a high dose on their first time.

So, if you are struggling with erectile dysfunction, should you be worried about trying Viagra? In short, no. Such persistent side-effects appear to be very rare. However, it is always best practice to consult your physician first, it may be best not to start at the highest dose, and in case you are particularly sensitive, consider first using the under .

"Although these drugs, when used under the control of physicians and at the recommended doses, provide very important sexual and mental support, uncontrolled and inappropriate doses should not be used or repeated," said Karaarslan.


Explore further

Irreversible damage to color vision linked to popular erectile dysfunction drug

More information: Frontiers in Neurology (2020). DOI: 10.3389/fneur.2020.00067 , www.frontiersin.org/articles/1 … neur.2020.00067/full
Journal information: Frontiers in Neurology

Provided by Frontiers
Citation: Seeing blue after the little blue pill: Visual disturbances in Viagra users (2020, February 7) retrieved 1 December 2020 from https://medicalxpress.com/news/2020-02-blue-pill-visual-disturbances-viagra.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
63 shares

Feedback to editors

User comments